Arizona, 2010Flash Flood in Arizona, July 20, 2010
July 20, 2010 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms produced heavy rain over the Schultz Fire burn area and produced flash flooding, ash, and debris flow. Numerous properties were impacted and roads were closed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain over the Schultz Fire burn area and produced flash flooding, ash, and debris flow. Numerous properties were impacted and roads were closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 20, 9:15 AM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 20, 9:15 AM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST TUE JUL 20 2010
.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE TO BRING AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS.
DAYTIME TEMPERATURES ARE EXPECTED TO GRADUALLY COOL THROUGH THE WORK
WEEK.
&&
.DISCUSSION...MOIST CONDITIONS HAVE BECOME FAIRLY EVENLY DISTRIBUTED
ACROSS NORTHERN ARIZONA THIS MORNING WITH 1.12 INCHES OF
PRECIPITABLE WATER (ABOUT 30 PERCENT ABOVE NORMAL) NOTED IN THE
MORNING SOUNDING FROM BELLEMONT. SURFACE DEWPOINTS WERE GENERALLY IN
THE MID 50S FROM THE MOGOLLON RIM NORTHWARD AND AROUND 60 SOUTH OF
THE RIM. VERY WEAK ATMOSPHERIC FLOW INDICATES STORMS WILL BE SLOW
MOVING AND ALSO OF SOMEWHAT SHORTER DURATION...ESPECIALLY EARLY IN
THE DAY BEFORE SLIGHTLY INCREASED SOUTHERLY FLOW DEVELOPS.
NEVERTHELESS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY...AND SOME STRONG STORMS WITH MODERATE-SIZED HAIL AND
VERY HEAVY RAINFALL ARE LIKELY TODAY. A LATE MORNING ONSET IS LIKELY
OVER THE MOUNTAINS AND HIGH PLATEAUS...SPREADING INTO LOW ELEVATIONS
IN THE AFTERNOON AND EVENING. CURRENT FORECAST IS ON TRACK AND NO
UPDATES ARE PLANNED THIS MORNING.
&&
.PREV DISCUSSION/230 AM MST/...PLENTY OF MOISTURE AROUND THE
NORTHLAND THIS MORNING. IN FACT...AS OF MID-MORNING...SHOWERS AND
THUNDERSTORMS CONTINUED OVER PORTIONS OF NORTH CENTRAL ARIZONA. FOR
TODAY...HIGH PRESSURE ALOFT WILL SHIFT EASTWARD WITH A GENERAL
SOUTHERLY FLOW DEVELOPING ACROSS THE AREA. THE BIG QUESTION IS HOW
MUCH CLEARING AND WHERE? FAIRLY CLOUDY ACROSS NORTHERN ARIZONA THIS
MORNING AND THINK IT WILL BE SLOW TO CLEAR. AS A RESULT...EXPECTING
A LATER START TO SERIOUS THUNDERSTORM DEVELOPMENT. IN
ADDITION...SOUTHERLY FLOW WILL LIKELY FAVOR INCREASED THUNDERSTORM
ACTIVITY FROM THE MOGOLLON RIM NORTHWARD WITH LESS ACTIVITY TO THE
SOUTH.
FOR WEDNESDAY...SOUTHERLY FLOW WILL REMAIN IN PLACE WITH THE AREA
FROM THE MOGOLLON RIM NORTHWARD LOOKING LIKE THE MOST ACTIVE REGION
FOR SHOWERS AND STORMS.
ON THURSDAY AND FRIDAY...MOISTURE REMAINS IN PLACE BUT FLOW ALOFT
BECOMES LIGHT AND VARIABLE AS THE HIGH CENTER ALOFT ATTEMPTS TO
WOBBLE WESTWARD OVER ARIZONA. EXPECTING A GOOD CHANCE OF SHOWERS AND
STORMS AREA WIDE.
OVER THE WEEKEND...THE HIGH PRESSURE CENTER SHIFTS TO THE SOUTH AND
EAST AS A WEAK LOW PRESSURE SYSTEM PUSHES IN FROM THE PACIFIC. THE
GFS MODEL DEVELOPS WESTERLY FLOW ACROSS NORTHERN ARIZONA BY
SUNDAY...WHICH WOULD SURELY PUSH MOISTURE EASTWARD. HOWEVER...THE
EUROPEAN MODEL HANGS THE LOW OFF THE CALIFORNIA COAST PLACING
ARIZONA UNDER A SOUTHERLY AND MORE MOIST FETCH. FOR NOW SPLITTING
THE DIFFERENCE BETWEEN THE TWO SOLUTIONS SEEMS TO BE THE BEST
APPROACH. AS A RESULT...WILL TREND THE CHANCE OF SHOWERS AND
THUNDERSTORMS DOWNWARD THROUGH THE WEEKEND BUT NOT TOO FAR. BY
SUNDAY AND MONDAY THE CHANCE OF SHOWERS AND STORMS WILL ESSENTIALLY
BE WITHIN THE RANGE OF LONG-TERM CLIMATOLOGICAL VALUES.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BEGIN TO DEVELOP LATE THIS MORNING OVER NORTHERN
ARIZONA AND WILL CONTINUE THROUGH THE EARLY EVENING...WITH MVFR
CIGS AND VSBY IN THE STRONGER STORMS. AFTER 02Z WED...SHOWERS AND
THUNDERSTORMS WILL DIMINISH IN MOST AREAS WITH SCT-BKN100 CLOUDS
REMAINING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
PUBLIC.......DJO
AVIATION.....ASL
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 20, 9:52 AM MST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
952 AM MST TUE JUL 20 2010
AZZ004>018-037>040-210400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
952 AM MST TUE JUL 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
ARIZONA TODAY. THE BEST CHANCE FOR RAIN WILL BE OVER THE
MOUNTAINS AND HIGH PLATEAUS IN THE LATE MORNING THROUGH MID
AFTERNOON...THEN SHIFTING INTO THE LOWER ELEVATIONS LATE IN THE
AFTERNOON AND EVENING. THE MAIN THREATS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...AND LOCALIZED FLOODING.
DAMAGING HAIL WILL ALSO BE POSSIBLE IN THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A DEEP SOUTHERLY FLOW ALOFT WILL CONTINUE ACROSS AZ FOR THE NEXT
SEVERAL DAYS. SUBSTANTIAL MOISTURE WILL REMAIN ACROSS THE STATE
FOR THE CONTINUATION OF A MODERATE TO HIGH GRADE MONSOON PATTERN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- July 20, 1:55 PM MST to 11:00 PM MST
- Where
- Coconino County, 5.12 mi NNW of Cosnino to 3.78 mi N of Flagstaff
- Cause
- Heavy Rain / Burn Area
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -111.510
Heavy rain over the Schultz Fire burn area caused extensive flash flooding on both sides of Highway 89 northeast of Flagstaff. A 12 year old girl was swept away in the flood waters and drowned. Two rain gauges within the burn area reported 1.48 and 1.78 inches of rain in 52 minutes and 62 minutes respectively. The flood waters, ash, mud, debris, and rocks 2-3 feet in diameter covered roads, properties, and entered homes. Highway 89 was closed as were the main roads west of Highway 89. The water slowed down once it crossed Highway 89. However, the heavy silt prevented the water from percolating into the cinders east of Highway 89. The flood waters flowed across the road leading to the Flagstaff City Dump and eventually into a few dozen homes south of the dump. In all, as many as 85 homes were damaged by the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010$480,000 · 10 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$353,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$140,000 · 2.5 in hail · 14 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
- Hail and Damaging Winds in Kansas, July 20 to 21, 2010$71,000 · 1.5 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 253123.